Facility I.D. Number 0038240
Date of survey:4/22/02
Incident Report Investigation of April 14, 2002
Medications prescribed for one resident shall not be administered to another resident.
Medication errors and drug reactions shall be immediately reported to the residents physician and the consulting pharmacist. An entry thereof shall be made in the residents clinical record and the error or reaction shall also be described on an incident report.
These Regulations are not met.
Based upon interview and file review, the facility failed to notify the physician in a timely manner for two of two individuals (R-1 and R-2) who were given each other's medications in envelopes they took to church with them.
R-1 is a 55 year old female who functions in the severe range of mental retardation according to her Individual Program Plan (IPP) dated 10-19-01. R-1 has additional diagnoses of Legally Blind, Dry Eye Syndrome, Sensory Neural Hearing Loss, Congenital Heart Disease and Paraparesis. R-1 is 4' 7" and weighs 90 lbs.
According to R-1's Medication Administration Record (MAR) for April, 2002, R-1 has orders for the following medications to be administered at 5:00p.m.:
Puralube Ointment - ½" to both eyes
Calcium Antacid 500mg
Artificial Tears 1.4% - One drop into both eyes
R-2 is a 62 year old male who functions in the moderate range of mental retardation, according to his IPP dated 08-24-01. R-2 has additional diagnoses of Hypertension, Atrial Fibrillation, Angina Pectoris, Right Bundle Branch Block, Neurogenic Bladder, and Psychosis/Schizophrenia. R-2 also has a Behavior Program which includes medication to control his maladaptive behaviors. R-2 is 5' 11" and weighs 215 lbs.
According to R-2's MAR for April 2002, R-2 has orders for the following medication to be administered at 5:00p.m.:
Metoprolol Tartrate 50mg - 1.5 tablets (75mg) HOLD IF SYST(OLIC) B/P <110
Isosorbide Dinitrate 30mg HOLD IF SYST(OLIC) B/P <110
Neurontin 400mg - 2 capsules (800mg)
B/P at 5:00p.m.
During an interview on 04-19-02 at 4:55p.m., E-1 stated that she had been informed by telephone that R-2 had returned home with R-1's eye drops in his envelope and that the church volunteer stated that the drops were in the envelope with his name on it. E-1 added that she instructed staff to take R-1's pulse and blood pressure when she got home and to evaluate her condition. E-1 then called E-5, the nurse for the facility, and left a message on her voice mail. When R-1 arrived home, the staff called E-1 and reported that the vital signs were within normal limits. E-1 told them to take her vital signs every hour, and then called E-5 back and told her about it and what E-1 had told staff to do, and E-5 said "that was fine." Then staff called back and told E-1 that R-1's blood pressure was dropping and that she was lethargic, so E-1 told them to take her to the hospital and called E-5 back and informed her of the situation.
This information is also documented in a Facility Review of Incidents which is not dated. Interviews with E-2 and E-4, as well as written statements by these two employees verify this account of the events.
In an interview on 04-18-02 at 4:20, E-2 stated that she was made aware of the possible error when R-2 returned from church at 6:30p.m., and telephone E-1 to report the incident at that time. E-2 stated that when R-1 returned home at 7:30p.m., she asked R-1 if she had taken the medications in the envelope she was given, and she answered yes. R-1's vital signs were taken at that time and were within normal limits. E-2 noticed at about 8:30p.m., R-1 wasn't walking right and wasn't herself, and her blood pressure had dropped, so E-2 called E-1 and E-1 told her to take R-1 to the hospital.
In an interview on 04-19-02 at 4:32p.m., E-4 confirmed the above account, and added that R-1 had stated that she had taken "a bunch of others" (medications) at church. E-4 also described R-1 as not speaking clearly and that R-1's blood pressure had "dropped drastically."
In a telephone interview on 04-22-02 at 9:53a.m., E-2 stated that she had not talked to E-5 at the time of the incident because E-1 had told her that she (E-1) would call E-5. E-2 stated that she did not talk to E-5 until about 1:30a.m. on 04-15-02 after she had returned from the hospital.
During a telephone interview on 04-19-02 at 11:01a.m., E-1 when asked if E-5 had instructed her (E-1)to call the physician or if she (E-5) was going to do it, E-1 replied, "No she didn't. We contacted (Z-3, the physician) the next morning to see if he had been notified. The emergency room always contacts him."
The physician was not notified or consulted by the facility to determine the risk or course of action to take when the probable medication error was discovered. R-1 was not taken to the hospital immediately upon return to the facility from church at 7:30p.m. for evaluation of possible overdose of medications, nor was any effort made to retrieve her from the church or to notify the church at 6:30p.m. when the possibility of a medication error was discovered.
According to the Emergency Department Note dated 04-14-02, written by Z-1, R-1 presented "with a chief complaint of possible ingestion of someone else's tablets." When R-1 entered the emergency room, her B/P was 70 systolic. R-1 was given glucagon 5mg IV to stabilize her and activated charcoal 50gm.. R-1's B/P initially rose into the 90s systolic but then went back down into the 50s. The glucagon was repeated, but her heart rate went down into the 40s, so half an amp(ule) of Atropine was given. R-1 was then placed on dopamine drip to bring up her blood pressure. R-1 was admitted to the Intensive Care Unit in serious condition.